Advertisement

Mathematics and Financial Economics

, Volume 5, Issue 4, pp 269–297 | Cite as

Efficiency and equilibria in games of optimal derivative design

  • Ulrich Horst
  • Santiago Moreno-BrombergEmail author
Article

Abstract

In this paper, optimal derivative design when multiple firms compete for heterogenous customers is studied. Ties in the agents’ best responses generate discontinuous payoffs. Efficient tie-breaking rules are considered: In a first step, the model presented by Carlier et al. (Math Financ Econ 1:57–80, 2007) is extended, and results of Page and Monteiro (J Math Econ 39:63–109, 2003, J Econ Theory 134:566–575, 2007, Econ Theory 34:503–524, 2008) are used to prove the existence of (mixed-strategies) Nash equilibria. In a second step, the case of risk minimizing firms is studied. Socially efficient allocations are introduced, and their existence is proved. In particular, the entropic risk measure is considered.

Keywords

Adverse selection Competing mechanisms Delegation principle Risk sharing Pareto optimality 

JEL Classification

C62 C72 D43 D82 G14 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aliprantis C., Border K.: Infinite Dimensional Analysis, a Hitchhiker’s guide, 3rd edn. Springer, New York (2006)zbMATHGoogle Scholar
  2. 2.
    Armstrong M.: Multiproduct nonlinear pricing. Econometrica 64, 51–75 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bagh A., Jofré A.: Reciprocal upper semicontinuity and better reply secure games, a comment. Econometrica 74, 1715–1721 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Barrieu P., El Karoui N.: Inf-convolution of risk measures and optimal risk transfer. Financ. Stoch. 9, 269–298 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Cheridito P., Li T.: Dual characterization of properties of risk measures in Orlicz hearts. Math. Financ. Econ. 2, 29–55 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Carlier G., Ekeland I., Touzi N.: Optimal derivatives design for mean-variance agents under adverse selection. Math. Financ. Econ. 1, 57–80 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Dasgupta P., Maskin E.: The existence of equilibrium in discontinuous economic games, I: theory. Rev. Econ. Stud. 53, 1–26 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Ekeland I., Moreno-Bromberg S.: An algorithm for computing solutions of variational problems with global convexity constraints. Numer. Math. 115, 45–69 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Föllmer, H., Schied, A.: Stochastic Finance. An Introduction in Discrete Time. de Gruyter Studies in Mathematics, vol. 27 (2004)Google Scholar
  10. 10.
    Fudenberg D., Tirole J.: Game Theory. MIT Press, Cambridge (1991)Google Scholar
  11. 11.
    Horst U., Moreno-Bromberg S.: Risk minimization and optimal derivative design in a principal agent game. Math. Financ. Econ. 2, 1–27 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Jouini E., Schachermeyer W., Touzi N.: Optimal risk sharing for law invariant monetary utility functions. Math. Financ. 18, 269–292 (2008)zbMATHCrossRefGoogle Scholar
  13. 13.
    Martimort D., Stole L.: The revelation and delegation principles in common agency games. Econometrica 70, 1659–1673 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Milgrom P., Segal I.: Envelope theorems for arbitrary choice sets. Econometrica 70, 583–601 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Mussa M., Rosen S.: Monopoly and product quality. J. Econ. Theory 18, 301–317 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Nessah, R., Tian, G.: The Existence of Equilibria in Discontinuous and Nonconvex Games. Working Paper, http://ideas.repec.org/p/ies/wpaper/e200814.html (2010)
  17. 17.
    Page F. Jr.: Catalogue competition and stable nonlinear prices. J. Math. Econ. 44, 822–835 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Page F. Jr, Monteiro P.: Three principles of competitive nonlinear pricing. J. Math. Econ. 39, 63–109 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Page F. Jr., Monteiro P.: Uniform payoff security and nash equilibrium in compact games. J. Econ. Theory 134, 566–575 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Page F. Jr., Monteiro P.: Catalogue competition and nash equilibrium in nonlinear pricing games. Econ. Theory 34, 503–524 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Phelps R.: Convex Functions, Monotone Operators and Differentiability: Lecture Notes in Mathematics, vol. 1364. Springer, New York (1989)Google Scholar
  22. 22.
    Reny P.: On the existence of pure and mixed strategy equilibria in discontinuous games. Econometrica 67, 1029–1056 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Rochet J.-C., Choné P.: Ironing, sweeping and multidimensional screening. Econometrica 66, 783–826 (1988)CrossRefGoogle Scholar
  24. 24.
    Tian, G.: The Existence of Equilibria in Games with Arbitrary Strategy Spaces and Payoffs: A Full Characterization. Working paper, http://ideas.repec.org/p/cla/levarc/814577000000000160.html (2009)

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Institut für Mathematik, Humboldt-Universität zu BerlinBerlinGermany
  2. 2.Institut für Banking und Finance, Universität ZürichZurichSwitzerland

Personalised recommendations